EconPapers    
Economics at your fingertips  
 

Historical high and stock index returns: Application of the regression kink model

Shu-Lien Chang, Cheng-Yi Chien, Hsiu-Chuan Lee and Ching Lin

Journal of International Financial Markets, Institutions and Money, 2018, vol. 52, issue C, 48-63

Abstract: Motivated by Kahneman and Tversky (1979) and Yuan (2015), this paper investigates whether the influence of the historical high ratio on subsequent stock index returns varies with the distance of the current stock index from its historical high. To explore this issue, a regression kink model with an unknown threshold proposed by Hansen (2017) is used for analysis. Using data from visible stock indices for G7 countries, our empirical evidence shows the presence of threshold effects for most of the G7 stock indices. Moreover, the evidence indicates that the historical high ratio has a strong negative effect on subsequent stock index returns, as the current stock index price is far from its historical high. Overall, these findings support the prospect theory developed by Kahneman and Tversky (1979), in that investors are instinctively risk-seeking (averse) when they face a loss (gain).

Keywords: Investor anchor; Historical high ratio; Stock index returns; Regression kink; Threshold effects (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S104244311730001X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:52:y:2018:i:c:p:48-63

DOI: 10.1016/j.intfin.2017.08.004

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:52:y:2018:i:c:p:48-63